1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Disaster results

Discussion in 'Diabetes Discussions' started by Saeeda, Apr 22, 2018.

  1. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    I had a hypo at lunchtime after a shower and so had a little coke and quickly had lunch - some nachos. Feel so tired I feel asleep. So I didn't check my sugars till late evening and they were 25! I didn't feel hungry at all but knew I had to eat a bite at least to in order to have some insulin. Had cereal n took insulin. Two hours later sugars were still in twenties and I will getting worried. So then got out my skipping rope and did some exercise. A while later it's on 17.4....bed time result.
     
    • Hug Hug x 2
  2. Seacrow

    Seacrow LADA · Well-Known Member

    Messages:
    310
    Likes Received:
    135
    Trophy Points:
    63
    You don't have to eat to take insulin, and with bg of 25 I wouldn't be eating anything for at least two hours. I wouldn't go to sleep with bg of 17 and no extra insulin to reduce that either. Maybe you to need to recalculate your correction dosage (or maybe you caught a liver dump at the wrong time).
     
    • Agree Agree x 2
    • Like Like x 1
  3. phdiabetic

    phdiabetic Type 1 · Well-Known Member

    Messages:
    881
    Likes Received:
    1,626
    Trophy Points:
    158
    High blood sugar is never fun! Remember to check for ketones, especially if you feel any symptoms of DKA (nausea, vomiting, stomach pain, fruity smelling breath, rapid breathing). Set an alarm to remind yourself to wake in the night and check your blood sugar as well.
     
  4. ickihun

    ickihun Type 2 · Master

    Messages:
    13,407
    Likes Received:
    18,350
    Trophy Points:
    298
    I would correct without food to.
    17+ is way too high. It causes damage, especially for a long period of time.
    You have separate bolus, right? No mixed insulin.
     
    • Agree Agree x 1
  5. Diakat

    Diakat Type 1 · Moderator
    Staff Member

    Messages:
    5,602
    Likes Received:
    4,171
    Trophy Points:
    198
    How are you this morning?
     
    • Agree Agree x 1
  6. ickihun

    ickihun Type 2 · Master

    Messages:
    13,407
    Likes Received:
    18,350
    Trophy Points:
    298
    Hope your more settled @Saeeda?
    No huge bolus corrections thou as rebound to hypo territory.
    Some type1s reduce carbs a little to stop the huge spikes from food.
     
  7. Saeeda

    Saeeda Type 1 · Well-Known Member

    Messages:
    112
    Likes Received:
    13
    Trophy Points:
    78
    Hi @ickihun...my sugars r settling slowly but the diet that I must follow is difficult - im coeliac and lactose intolerant
     
    • Hug Hug x 1
  8. Hoping4Cure

    Hoping4Cure Type 1 · BANNED

    Messages:
    204
    Likes Received:
    114
    Trophy Points:
    63
    Wow, I didn't catch that at first. Who is teaching people how and when to take their insulin these days?

    Of COURSE you don't need to eat to take insulin, that's like saying you need to put your foot on the accelerator in order to hit the brakes.

    Not only that, but people, type 1 diabetics included, do not need to eat constantly to survive. No need for 6 small meals a day, or 3 large ones even. Two is more than enough. And eating tons of small little meals and snacks just short-circuits the body's ability to stabilize itself and keeps you taking more insulin than you need, resulting inevitably in more hypos and worse control.

    Smaller and fewer meals = smaller and fewer insulin shots needed = less insulin on board = less hypos due to insulin OD.

    It's the law of small numbers. Moral of the story, eating nachos to correct a hypo is guaranteeing a hyper later on. In other words, the rollercoaster effect. Stop the rollercoaster by stopping carb binging and then insulin binging. See Bernstein.
     
    • Like Like x 2
    • Agree Agree x 1
    • Winner Winner x 1
  9. ickihun

    ickihun Type 2 · Master

    Messages:
    13,407
    Likes Received:
    18,350
    Trophy Points:
    298
    It's never easy when further health problems need addition diet changes or medication. Especially medications which influence blood glucose levels too. Diet too.
     
    • Like Like x 1
  10. Moggely

    Moggely · Guest

    @ickihun I hope you feel better soon. it isn't easy when you have many issues going on at the same time.
     
  11. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @Saeeda Sorry to hear of your woes !
    When I have a hypo I often have what is called a rebound where my BSLs rises well above normal range.
    What I was told by my doctor is that: the low BSL causes both glucagon, another hormone AND adrenaline (a further hormone!) to be released. Both these cause glucose stored in the liver to be released.
    Why ? Our brain mainly runs on glucose and it gets very tetchy when its 'fuel' supply dwindles.
    The release of the hormones mentioned above is to prevent /reverse the low BSL.
    To add to the influence of these two hormones on BSL we naturally feel the need to treat the hypo with food, often sweet stuff. The net effect of hormones + sweet food causes a rise in BSL and this 'overshoots' the normal levels.
    As diabetics our pancreas gland does not automatically deal with any imminent overshoot in BSL. What to do ?
    1) contact your dsn, try to work out with her/him why the hypo occurred and how it might be prevented in future
    2)
    with dsn advice, work out what food and how much is likely to ease the hypo without overdoing it too much
    3) work out what ways to deal with a high BSL ? correction doses of short-acting insulin etc
    4) be patient, as those on insulin like myself know, it takes hours to get one's BSL back to normal after hypo and overshoot. The important thing being to not get into a see-saw situation where the blood sugar oscillates with too much correction into another hypo with rebound etc
    With exercise I have found that if my BSL is >13 mmol/l any exercise seems to cause glucose to be released by the my liver. It sounds crazy but it does happen. I feel really lousy if I try, and my BSL just goes higher. I wait til my BSL is less than 12 and nearer 10 mmol/l before I exercise (but that is just me).
    For me exercise with starting BSL say < 12 mmol/l can cause lowering of BSL some 6 + hours later.
    Exercising in the evening risks possible hypos in the early morning hours unless planned carefully.
    I appreciate that coeliac disease and lactose intolerance are extra burdens on you. Are there glucose supplements that you could carry and tolerate to deal with hypos? I ask this because coke and similar sweet foods/drinks are not said to be good for one's teeth. My best wishes go with you on your journey. Please keep posting and sharing !!
     
    • Like Like x 1
  12. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,491
    Likes Received:
    4,976
    Trophy Points:
    198
    Hi Saeeda, I’m sorry you’ve been having a roller coaster, it’s never pleasant.
    What insulin are you on?
    Like some of the others say, it’s odd that you feel you have to eat if you have insulin but without knowing what insulin it is we can’ really comment more than this.
    Have you been told about corrections? For instance, if my blood sugars fall to 3 then I know that one jelly baby, which is approximately 0.5g carbohydrate (no gluten) will raise me by 1.5 to 4.5, and two jelly babies will raise me to 6. This will usually take about 20 minutes to happen. I’ll then test again 20 - 30 minutes after I’ve eaten the jelly babies to see what my blood sugars are doing. Sometimes my liver will dump a load of glucose to help (!) and I’ll need some insulin, without eating, to get my blood sugars back where I’d like them to be.
    Most people with T1, and insulin-taking T2s, have experienced a roller coaster time.
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook